Re: Is it safe for Khan try prascend/pergolide (Dr. Kellon please weigh-in thank you)


Kirsten Rasmussen
 

Hi Jessica,

Martha answered for me, sorry I wasn't clear where the 14% came from, I was in a rush.  

So it looks like the Emergency diet, including soaking, were implemented before her first bloodwork that showed an insulin of 38 uIU/ml, is that right?  Similarly, her most recent bloodwork in August, before you stopped soaking, showed an insulin about 30 uIU/ml.  I suspect the soaking was helping her because during her laminitic event in early April insulin would have been much higher.  With insulins that low, if she was in pain it would be related to trim, damage due to the earlier laminitis (which takes time to resolve because the hoof must grow out first) and/or abscess mobilization, but not acute laminitis.  Unfortunately, soaking hay doesn't help with non-laminitic pain, but it might be that since you stopped soaking, her insulin has climbed again and you may be back into acute laminitis.  Your new bloodwork will tell us if her current pain is from acute laminitis, assuming blood was pulled before you restarted soaking hay today/yesterday.

Another volunteer mentioned to me privately that the numbers on your hay analysis are reported as dry matter, so the as fed/sampled values that we go by would actually be 7.9% ESC + starch once moisture is accounted for.  She also said that your hay analysis is by NIR, which as Martha pointed out can be inaccurate by a significant amount.  We find that NIR commonly UNDER reports actual sugar and starch contents.  If you add 20-30% to your as fed/sampled total, your actual average ESC and starch content could be as high as 10.27%.  Many IR horses will be sore on hay with this high of an ESC and starch, especially if not being exercised (which you cannot do at this time).  I would definitely be soaking.

While many of us have trialed pergolide, and it has helped some horses that did not appear to have elevated ACTH, usually we look for other signs of PPID, like topline loss or elevated ACTH during the seasonal rise to also justify meds.  However, I don't think a trial would cause any actual harm, other than the usual temporary veil effects we see, like lethargy and inappetance.

--
Kirsten and Shaku (IR + PPID) - 2019
Kitimat, BC, Canada
ECIR Group Moderator
 
Shaku's Case History
Shaku's Photo Album

Join main@ECIR.groups.io to automatically receive all group messages.